Heavy Rain, Anne Arundel
- When
- July 3, 4:00 AM EST to 7:00 AM EST
- Where
- Anne Arundel County, South Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.994, -76.568 (the zone’s center; the record gives no point)
The remnants of Tropical Storm Bill moved through the region on the 2nd and 3rd and dropped heavy rainfall across Southern Maryland. 5 inches was recorded.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
The remnants of Tropical Storm Bill moved through the region on the 2nd and 3rd and dropped heavy rainfall across Southern Maryland. In Southern Anne Arundel County, 2 to 4.5 inches was recorded. In Charles County, 3.13 inches was recorded in Waldorf and over 4 inches fell south of La Plata. In Calvert County, over 2 inches was reported in some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 3, 3:15 AM EST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 415 AM EDT THU JUL 03 2003 .SHORT TERM (TODAY AND TONIGHT): MAIN RAIN SHIELD HAS MOVED NE OF THE AREA...BUT MUCH ACTION REMAINS. SFC LOW STILL OVER W CENTRL VA AND UPR LOW STILL OVR SW VA MOST EVIDNT ON RADAR AND SAT IMGRY. THE UPR LOW WILL POSE THE MOST PROBLM FOR US AS THE WESTERLIES ARE JUST A BIT TOO FAR N TO REMOVE IT EXPEDITIOUSLY FROM THE REGION. THINK THAT THE UPR LOW WILL REMAIN OVER THE AREA TODAY...AND WILL ONLY SLOWLY TRY TO MOVE EAST TNT. FOR THIS REASON WILL HAVE POPS TDY THAT RANGE FROM CHC IN THE NW TO LIKELY IN THE S AND OVC SKIES. AND FOR TNT WILL HAVE CHC POPS THRU MOST OF THE NIGHT AND CLDY OR MCLDY SKIES. HIGHS AROUND THE UPR 70S TDY AND LOWS AROUND THE UPR 60S TNT. WILL PROB LET THE SMALL CRAFT GO AS MOST WINDS ARE AROUND 10KT. HOWEVER THOMAS PT IS STILL 19KT. WILL AWAIT NEW MESONET OBS AND COORD WITH AKQ TO SEE IF SCA WILL STILL BE NEEDED. STRONG .LONG TERM (FRIDAY THROUGH WEDNESDAY): REMNANTS OF BILL LOCATED IN SOUTHEAST VIRGINIA...WITH ASSOCIATED UPPER LOW OVER SOUTHWEST VIRGINIA GENERATING SECONDARY AREA OF PRECIPITATION. WATER VAPOR LOOP SHOWS A MIDLEVEL RIDGE DOMINATES THE SOUTHERN CONUS...WITH A STATIONARY UPPER LOW JUST EAST OF THE HUDSON BAY. OTHER SIGNIFICANT WAVES ARE LOCATED OVER SOUTHERN MANITOBA AND OVER CENTRAL ALASKA. MODELS CONSISTENT WITH UPPER LEVEL REMNANTS OF BILL PASSING TO OUR EAST BY THE START OF FRIDAY. HOWEVER...THE MODELS ARE STARTING TO SHOW THAT THEY ARE HAVING TROUBLE PHASING THE MIDLEVEL VORTICITY CENTER INTO THE FAST NORTHERN STREAM FLOW. A POSSIBILITY IS THAT THE NORTHERN STREAM MAY BE TOO STRONG TO ABSORB BILLS ENERGY...AND THE VORTICITY CENTER MAY LAG BEHIND AND DECAY OVERHEAD FRIDAY. WILL LET NEXT SHIFTS DECIDE WHETHER THERE IS ENOUGH CONFIDENCE IN THAT TO ADJUST FORECAST SKY AND POPS. MEDIUM RANGE MODELS CONTINUE TO SHOW THAT THE CURRENT SYNOPTIC PATTERN WILL REMAIN STEADY STATE. SUMMERTIME PATTERN HAS SET UP...WITH MIDLEVEL RIDGE ACROSS SOUTHERN CONUS AND TIGHT HEIGHT GRADIENT ALONG THE CANADIAN BORDER. GFS CONTINUES TO PUSH WEAKENING BOUNDARY INTO MID ATLANTIC BY SUNDAY. THIS IS NOT SUPPORTED BY UPPER LEVEL PATTERN (WAVE ABSORBS INTO TROUGH OF HUDSON BAY UPPER LOW) AND WEAK TRAILING SURFACE HIGH. INSTEAD 84HR ETA SHOWS FRONT STALLING ACROSS EASTERN GREAT LAKES WHICH MATCHES PATTERN BETTER. GFS/CANADIAN/EUROPEAN MODELS CONSISTENT WITH DROPPING STRONG WAVE OVER ALASKA DOWN TO SOUTH CENTRAL CANADA BY MONDAY. THIS PROCESS SHOULD ENCOURAGE FRONTOGENESIS OVER THE UPPER MIDWEST AS PREEXISTING STALLED OUT BOUNDARY OVER UPPER OHIO VALLEY WASHES OUT. 00Z GFS/CANADIAN SHOW THE WAVE DISSIPATING AS IT MOVES EAST-NORTHEAST IN THE TUESDAY AND WEDNESDAY TIME FRAME...WHILE 12Z EUROPEAN SHOWS AN INCONSISTENT STRENGTHENING OF THE WAVE AS IT MOVES INTO EASTERN CANADA. PREFER THE FORMER SOLUTION...AND THUS A SLOWER FRONT (WHICH MAY AGAIN STALL TO OUR NORTH). WILL REMOVE SLIGHT CHANCE OF PRECIPITATION MENTION ON TUESDAY FOR THIS REASON...BUT KEEP WEDNESDAYS MENTION AS CONFIDENCE IN THIS SOLUTION DECREASES BY DAY 7. TEMPERATURES ARE FORECAST TO RECOVER QUITE NICELY FOR THE WEEKEND. STRONG MIDLEVEL RIDGE OVER SOUTHWEST CONUS WILL POOL WARM 850MB TEMPERATURES. LOW TO MIDLEVEL FLOW WILL ADVECT A STREAM OF THIS WARMER AIR EASTWARD INTO THE MID ATLANTIC. IN ADDITION A WEST-NORTHWEST DOWNSLOPE FLOW SHOULD ALLOW TEMPERATURES TO TOP OUT AT OR JUST ABOVE 90 DEGREES THROUGH MUCH OF THE EXTENDED PERIOD. BELIEVE SHORTER TERM MOS FIGURES WILL BE A BIT TOO HIGH GIVEN SOIL MOISTURE...AND GFS ENSEMBLE MOS FOR THE LATER PERIODS ARE PROBABLY A FEW DEGREES TOO COOL...AS THEY ARE HEAVILY BIASED TOWARDS CLIMO HIGHS IN THE UPPER 80S (IN ADDITION TO GFS HAVING POPS/BOUNDARY IN VICINITY). ROGOWSKI .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-030900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1150 AM EDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE REMNANTS OF TROPICAL STORM BILL WILL CONTINUE TO OVERSPREAD THE AREA TODAY THOUGH EARLY THURSDAY. RAIN MAY BE HEAVY AT TIMES ...CREATING LOCALIZED FLOODING PROBLEMS. A FLOOD WATCH REMAINS IN EFFECT THROUGH TONIGHT...FOR MUCH OF CENTRAL AND NORTHERN VIRGINIA...SOUTH CENTRAL MARYLAND...AND WASHINGTON DC. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...ALTHOUGH RAINFALL MEASUREMENTS WILL BE HELPFUL AS THE EVENT PROGRESSES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ND
VAZ037-030645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1243 AM EDT THU JUL 3 2003 ...HEAVY RAIN CONTINUES... MODERATE TO HEAVY RAIN HAS FALLEN JUST SOUTHWEST OF CHARLOTTESVILLE IN THE AREA BETWEEN CHARLOTTESVILLE...NORTH GARDEN...AND KEENE. WEATHER SERVICE RADAR ESTIMATES THAT ONE TO TWO INCHES OF RAIN HAS FALLEN IN THE PAST COUPLE OF HOURS IN THAT AREA. RAIN WILL LIKELY CONTINUE FOR THE NEXT HOUR ALTHOUGH IT IS NOT QUITE AS HEAVY AS IT HAD BEEN. IF TRAVELLING IN THAT AREA STAY ALERT FOR WATER COVERED ROADS. RESIDENTS BE ALERT FOR RISING WATER ALONG CREEKS AND STREAMS. STRONG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
500 AM EDT THU JUL 03 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 AM 4S CHARLOTTESVILLE VA FLASH FLOOD
07/03/03 ALBEMARLE FOUR ROADS CLOSED.
MUDSLIDE OVER ROUTE 53.
4.5 INCHES OF RAIN IN
FOUR HOURS IN SOUTH
CHARLOTTESVILLE WITH MORE
RAIN TO THE SOUTH.
REPORTED BY ALBEMARLE 911
CENTER AND LOCAL TV
STATION.The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368501, 5368559, 5368560.